Tornadoes · United States · Pennsylvania · 2019
EF1 tornado, Cross Keys, Pennsylvania, April 19, 2019
This EF1 tornado ran 1.3 miles across Juniata County on April 19, 2019, touching down at 7:39 PM EDT and reaching 350 yards wide. It killed nobody, and did $25,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 19, 2019
- Touchdown
- 7:39 PM EDT (23:39 UTC)
- Lifted
- 7:41 PM EDT (23:41 UTC)
- On the ground
- 2 minutes
- Path length
- 1.3 miles (2.0 km)
- Path width
- 350 yards (320 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- County
- Juniata County
- Touchdown point
- 40.383, -77.725
- Lift-off point
- 40.398, -77.713
- Record number
- 1904191739-01
The damage survey
44 damage points were recorded along this path by NWS CTP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.
- Damage to several trailers at Riverside Campground.
- damage to the roof of barn
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
The National Weather Service confirmed an EF1 tornado near Krause in Juniata County Pennsylvania on April 19, 2019. The tornado had a maximum wind speed of 105 mph, a maximum path width of 100 yards, and a path length of approximately 1.25 miles.
A National Weather Service survey team confirmed a tornado near Krause in Juniata County Pennsylvania on April 19, 2019.||The tornado touched down near near the intersection of Black Log Road and Old Barn Lane, and tracked northeastward up the valley for approximately one and one quarter miles.||Most of the damage was done to trees, where numerous trees were snapped or uprooted. There was damage to the roof of one home and one barn before the tornado lifted near the intersection of Black Log Road and Smith Road. Peak winds were estimated around 105 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Apr 19, 6:51 PM EDT, 48 minutes earlier.
Area forecast discussion, Apr 19, 6:51 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service State College PA 651 PM EDT Fri Apr 19 2019 .SYNOPSIS... A slow moving cold front will move through the region later this evening and overnight. Unsettled weather will hang around through the weekend as the associated upper air disturbance crawls eastward. Much of the time from later Sunday into mid week will be dry, but no long term dry spells are seen at this point. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... SVR Thunderstorm Watch #93 in effect until 03z for southeast quarter of our area. Convection lifting from northern VA/MD into high shear low CAPE environement over S Central Mtns and Lower Susq River Valley this evening. It won't take much bouyancy to support bowing line segments and isolated tornadoes but the big question is the bouyancy in the relatively stable llvl se flow thus far. Threat will last through the mid evening hours. The threat for locally heavy rain will accompany the convection as PW in excess of 1.5" surge north on the nose of a southerly 35-60kt LLJ, which the ensembles show to be some 3-5 Sigma above normal. Increasingly negative tilted upper trough and strengthening deep layer shear will lead to moderately strong upper diffluence/large scale uvvel. Selective areas of higher CAPE will cause scattered thunderstorms capable of heavy rainfall rates in excess of 2 inches per hour. The window of heaviest rain looks like it will be closing by around midnight with the HRRR taking the deepest convection east of the CWA. Scattered showers will continue into Saturday however. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Dry slot should bring a decrease in shower activity east of the Alleghenies to start the weekend. Despite some clouds, high temps should manage to peak around 70 degrees from the central mountains into the Susquehanna Valley. Cooler temps and most likely area of showers should be across western PA. Saturday looks like the better day for the upcoming holiday weekend. Falling heights and gradually cooling temps aloft associated with slow moving upper level low will spread shower risk to the east across most of central PA on Easter Sunday into Sunday night. Temperatures will trend cooler but max climo departures are only about 5 degrees from mid April averages. && .LONG TERM /MONDAY THROUGH FRIDAY/... Expect improving conditions/dry wx early next week as high pressure moves into the area behind departing upper level low. Look for a nice rebound in temperatures with highs in the 65 to 75 degree range on Tuesday. 80F not out of the question in the Lower Susquehanna Valley Tuesday afternoon. There is decent model agreement in the next frontal system moving into or through the area around midweek. Beyond Wednesday, guidance shows a large divergence in the evolution of the boundary and overall precipitation pattern. Trends seem to lean toward wet vs. dry into the second half of next week but confidence is low. Temperatures are likely to cool off from Tuesday's highs before trending warmer into next weekend. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Showers and embedded thunderstorms will continue to overspread the flying area into the evening hours. Localized downpours are expected, and a few of the thunderstorms could produce strong winds. Expect widespread flight restrictions into tonight. Unsettled, showery weather will persist into Saturday and possibly Sunday as well. .Outlook... Sat...Widespread restrictions in the morning with some improvement despite continued chc of showers. Sun...Scattered showers and areas of sub-VFR. Mon-Wed...Mainly VFR with scattered showers. && .HYDROLOGY... Flash flood watch expanded westward earlier today coincident with shift/trend in the hires models and HREF mean QPF. River (small stream) flooding threat remains largely predicated on exactly where (location) the heavy rain falls. That said, still expecting widespread 1-2 inches across most of central PA. Hydro models still show minor flooding on the Swatara Creek at Harper Tavern and Middletown. The lower mainstem Susq. small streams/tribs remain very vulnerable to quick rises and most susceptible/likely to experience short duration flooding. Smaller, quick responding streams in the Juniata and WB Susq. should also be monitored for potential flooding. Several-foot rises are fcst on larger rivers with fcst crests above caution/action levels at Harrisburg and Williamsport later Saturday into Sunday. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for PAZ012-018-019- 026>028-035>037-041-042-045-046-049>053-056>059-063>066. && SYNOPSIS...La Corte NEAR TERM...DeVoir/La Corte SHORT TERM...Steinbugl LONG TERM...Martin/Steinbugl AVIATION...La Corte HYDROLOGY...
Hazardous weather outlook, Apr 19, 6:43 PM EDT, 56 minutes before
Hazardous Weather Outlook National Weather Service State College PA 643 PM EDT Fri Apr 19 2019 PAZ012-018-019-037-041-042-045-046-049>053-202245- Northern Clinton-Northern Centre-Southern Centre-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia- 643 PM EDT Fri Apr 19 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Fast moving storms may produce locally strong, gusty winds this evening into early tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ026>028-035-202245- Huntingdon-Mifflin-Juniata-Fulton- 643 PM EDT Fri Apr 19 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... ...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. Fast moving storms may produce locally strong, gusty winds this evening into early tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-202245- Warren-McKean-Potter-Elk-Cameron- 643 PM EDT Fri Apr 19 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ036-056-057-059-063>066-202245- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 643 PM EDT Fri Apr 19 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... ...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. Severe thunderstorms with damaging winds 60 mph or greater are possible this evening into early tonight. An isolated weak, short- lived tornado is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ058-202245- Schuylkill- 643 PM EDT Fri Apr 19 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Severe thunderstorms with damaging winds 60 mph or greater are possible this evening into early tonight. An isolated weak, short- lived tornado is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ017-024-025-033-034-202245- Clearfield-Cambria-Blair-Somerset-Bedford- 643 PM EDT Fri Apr 19 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Fast moving storms may produce locally strong, gusty winds and heavy rainfall this evening into tonight. Localized flooding is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Apr 19, 3:44 PM EDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service State College PA
344 PM EDT FRI APR 19 2019
PAZ064-192015-
Adams PA-
344 PM EDT FRI APR 19 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS COUNTY UNTIL 415
PM EDT...
At 344 PM EDT, Doppler radar indicated a strong thunderstorm over
Emmitsburg, moving north at 85 mph.
Winds in excess of 40 mph and torrential rain are possible.
Locations impacted include...
Gettysburg, Hampton, Littlestown, Carroll Valley, McSherrystown, Lake
Meade, Bonneauville, New Oxford, Lake Heritage, Cashtown, Aspers,
Orrtanna, Biglerville, Arendtsville, York Springs, Heidlersburg,
Bendersville, Hunterstown, Fairfield and McKnightstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 3995 7746 4000 7738 4002 7704 3972 7701
3972 7746
TIME...MOT...LOC 1944Z 182DEG 72KT 3972 7734
La CorteSpecial weather statement, Apr 19, 6:10 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service State College PA
610 PM EDT FRI APR 19 2019
PAZ034-035-192245-
Bedford PA-Fulton PA-
610 PM EDT FRI APR 19 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD AND FULTON
COUNTIES UNTIL 645 PM EDT...
At 609 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 7 miles east of Lake Gordon to near Paw Paw to 7
miles north of Wardensville. Movement was northeast at 55 mph.
Very heavy rain and wind gusts in excess of 40 mph are possible.
Locations impacted include...
Breezewood, Warfordsburg, Clearville, New Enterprise, Everett,
McConnellsburg, Harrisonville, Big Cove Tannery, Crystal Springs,
Waterfall, Wells Tannery, Fort Littleton, Needmore, Valley-Hi,
Saluvia, Locust Grove, Barnes Gap, Sideling Hill Rest Area,
Inglesmith and Saxton.
LAT...LON 3972 7862 3974 7863 4026 7836 4017 7813
4013 7808 4012 7803 4006 7787 4001 7792
3996 7793 3973 7808 3972 7810
TIME...MOT...LOC 2209Z 215DEG 47KT 3973 7854 3958 7843 3918 7859
La CorteLocal storm report, Apr 19, 7:35 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
735 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TSTM WND DMG 2 ESE FORT LOUDON 39.93N 77.84W
04/19/2019 FRANKLIN PA FIRE DEPT/RESCUE
WIRES DOWN ALONG THE 9700 BLOCK OF LINCOLN WAY WEST.
&&
EVENT NUMBER CTP1901212
EVANEGOThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 12:00Z
11.7 hours before the tornado, 163 km from the path. April 19, 2019.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -8 J/kg
- Surface CAPE
- 23 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
Washington/Dulle, VA (KIAD), 00:00Z
0.3 hours after it, 163 km from the path. April 20, 2019.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 923 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.8
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Reedsville (RVL), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The State College radar (KCCX), 64 km away, was scanning. The volume nearest the touchdown began at 23:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of April 19, 2019
44 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 19 | 5:07 AM EDT | EF0 | Fulton, GA | 0.6 | 150 | $40,000 | ||
| April 19 | 5:50 AM EDT | EF1 | Hall, GA | 2.4 | 300 | $75,000 | ||
| April 19 | 8:26 AM EDT | EF0 | Liberty, FL | 18.1 | 150 | |||
| April 19 | 10:25 AM EDT | EF3 | Franklin, VA | 8.1 | 250 | $650,000 | ||
| April 19 | 10:27 AM EDT | EF0 | McDowell, NC | 0.4 | 50 | $5,000 | ||
| April 19 | 11:22 AM EDT | EF1 | Bedford, VA | 2.2 | 60 | $75,000 | ||
| April 19 | 11:25 AM EDT | EF1 | Laurens, GA | 4.5 | 200 | $75,000 | ||
| April 19 | 12:05 PM EDT | EF0 | Camden, GA | 0.4 | 10 | |||
| April 19 | 1:48 PM EDT | EF2 | Orangeburg, SC | 10.6 | 300 | |||
| April 19 | 2:01 PM EDT | EF1 | Orangeburg, SC | 7.8 | 400 | |||
| April 19 | 2:07 PM EDT | EF1 | Newberry, SC | 1.9 | 200 | |||
| April 19 | 2:08 PM EDT | EF0 | Newberry, SC | 0.3 | 25 | |||
| April 19 | 2:29 PM EDT | EF2 | Clarendon, SC | 2.9 | 250 | |||
| April 19 | 3:00 PM EDT | EF0 | Williamsburg, SC | 0.3 | 15 | |||
| April 19 | 3:00 PM EDT | EF0 | Florence, SC | 0.6 | 30 | $50,000 | ||
| April 19 | 3:11 PM EDT | EF1 | Moore, NC | 1.6 | 300 | $200,000 | ||
| April 19 | 3:29 PM EDT | EF0 | Lincoln, NC | 7.1 | 100 | 1 | $10,000 | |
| April 19 | 3:35 PM EDT | EF1 | Chatham, NC | 1.9 | 150 | $100,000 | ||
| April 19 | 4:00 PM EDT | EF2 | Orange, NC | 10.1 | 600 | $2.0 million | ||
| April 19 | 4:10 PM EDT | EF0 | Alexander, NC | 0.5 | 75 | $5,000 | ||
| April 19 | 5:01 PM EDT | EF1 | Sampson, NC | 10.2 | 125 | $1.1 million | ||
| April 19 | 5:31 PM EDT | EF1 | Nelson, VA | 1.5 | 125 | |||
| April 19 | 6:08 PM EDT | EF1 | Nash, NC | 11.7 | 350 | $700,000 | ||
| April 19 | 6:16 PM EDT | EF1 | Edgecombe, NC | 10.6 | 75 | $50,000 | ||
| April 19 | 6:34 PM EDT | EF1 | Halifax, NC to VA | 16.0 | 100 | $78,000 | ||
| April 19 | 6:39 PM EDT | EF0 | Northampton, NC | 1.5 | 50 | $10,000 | ||
| April 19 | 6:44 PM EDT | EF0 | Northampton, NC | 9.8 | 100 | $25,000 | ||
| April 19 | 6:48 PM EDT | EF0 | Greensville, VA | 6.3 | 50 | $5,000 | ||
| April 19 | 6:50 PM EDT | EF0 | Brunswick, VA | 0.6 | 200 | $10,000 | ||
| April 19 | 6:51 PM EDT | EF1 | Greensville, VA | 8.6 | 100 | $20,000 | ||
| April 19 | 6:56 PM EDT | EF0 | City of Emporia, VA | 4.4 | 100 | $100,000 | ||
| April 19 | 7:06 PM EDT | EF1 | Fulton, PA | 1.5 | 75 | $25,000 | ||
| April 19 | 7:10 PM EDT | EF2 | Franklin, PA | 2.9 | 75 | $100,000 | ||
| April 19 | 7:18 PM EDT | EF0 | Sussex, VA | 17.7 | 100 | $15,000 | ||
| April 19 | 7:28 PM EDT | EF1 | Huntingdon, PA | 5.4 | 350 | $100,000 | ||
| April 19 | 7:31 PM EDT | EF1 | Prince George, VA | 8.3 | 200 | $30,000 | ||
| April 19 | 7:46 PM EDT | EF2 | Charles City, VA | 3.1 | 200 | $125,000 | ||
| April 19 | 7:56 PM EDT | EF0 | Isle of Wight, VA | 2.9 | 100 | $15,000 | ||
| April 19 | 7:57 PM EDT | EF2 | Mifflin, PA | 4.9 | 200 | $500,000 | ||
| April 19 | 8:05 PM EDT | EF0 | York, VA | 1.8 | 150 | $150,000 | ||
| April 19 | 8:06 PM EDT | EF2 | Louisa, VA | 2.0 | 300 | $200,000 | ||
| April 19 | 8:07 PM EDT | EF0 | City of Newport News, VA | 1.8 | 100 | $50,000 | ||
| April 19 | 8:20 PM EDT | EF0 | Gloucester, VA | 1.4 | 100 | $25,000 | ||
| April 19 | 8:55 PM EDT | EF0 | Fairfax, VA | 4.1 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.